Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 176, NWS Twin Cities, MN

August 13, 2019Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2019, 5:09 PM CDT for Washington County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 5:09 PM CDT (22:09 UTC)
Expired
Aug 13, 2019, 5:30 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KMPX 132209 RRA
SVRMPX
MNC163-132245-
/O.NEW.KMPX.SV.W.0176.190813T2209Z-190813T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT Tue Aug 13 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in east central Minnesota...

* Until 545 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located over Lake Elmo, or
  12 miles east of St. Paul, and is nearly stationary.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Woodbury, Oakdale, Stillwater, Lake Elmo, Bayport, Afton, Oak Park
  Heights, Lakeland, Lakeland Shores, Lake St Croix Beach, St Marys
  Point and Lake Elmo Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4503 9276 4497 9277 4494 9275 4491 9276
      4490 9278 4495 9295 4503 9293 4504 9277
TIME...MOT...LOC 2209Z 268DEG 4KT 4499 9287 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

ETA
1 follow-up statement
394 
WWUS53 KMPX 132230
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT Tue Aug 13 2019

MNC163-132240-
/O.CAN.KMPX.SV.W.0176.000000T0000Z-190813T2245Z/
Washington MN-
530 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4503 9276 4497 9277 4494 9275 4491 9276
      4490 9278 4495 9295 4503 9293 4504 9277
TIME...MOT...LOC 2230Z 268DEG 4KT 4499 9284 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:52 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 2:52 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Tue Aug 13 2019

Short term concern remains isolated weak tornado threat/severe
threat through the afternoon/early evening.

Latest SPC mesoscale discussion delineates tornado/severe threat.
Still could see funnels/weak tornado with the line of storms
moving through central MN at this time. Surface vorticity remains
along the surface boundary with 150 J/kg 0-3km CAPE. Latest HRRR
SSCRAM showing hail and wind potential developing as well as the
line approaches the metro/east central MN. This should be highly
diurnal with dissipation likely into early evening. Will hold onto
some lower end PoPs through about 06z Wed. Clouds expected much
of the night with stratus possible as the weak surface low drops
southeast and exits the area.

Clouds and possible fog, mainly over far southern MN will be
likely into Wednesday morning. Latest deterministic models show
quite a bit of lower level RH along with highly negative cu rule
through the morning at least. Will mention slight chance
SHRA/ISOLD thunder over south central MN into the afternoon per
trend of some HIRES/deterministic models. Little in the way of
instability noted with clouds remaining much of the day,
especially over the south. Temperatures will cool into the lower
and mid 70s for the afternoon highs.

Expect some clearing into Wednesday night. Light winds and mostly
clear sky, we should see greater potential for fog forming after
midnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue Aug 13 2019

Progressive zonal to weak northwest flow aloft continues through the
weekend, which will keep temperatures normal to below normal and
result in a few chances at showers and thunderstorms. Ridging builds
into the region early next week, with the jet stream lifting far
north into canada and ushering in a return to warmer conditions.

A weak shortwave ripples through the zonal flow aloft Thursday into
Friday, with guidance in good agreement in generating a band of
showers and thunderstorms over the Dakotas and tracking it east
across MN/WI Thursday night into Friday. Gulf moisture looks to
remain limited to the mid-Mississippi valley, which will limit the PW
and instability available across the upper Midwest along with the
threat for any heavy rain/severe weather. On the heels of this
system, a trough pivots out of the Pacific into the Upper Midwest,
but there is still a fair amount of disagreement among the models on
when we see the greatest chance for precipitation from this feature.
Have kept PoPs in the chance range for much of the weekend to
account for these timing discrepancies, although this will hopefully
become more refined temporally as models get a better handle on the
trough as we get closer to the weekend.

Temperatures will stay seasonably cool through the weekend with
zonal/weak NW flow aloft Thu/Fri and then troughing over the
weekend. The jet lifts north into Canada as the trough departs to
the east, with ridging building into the area from the southwest.
This will likely lead to a warmer stretch of weather next week,
although it is too early to say just how warm temperatures may
get.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 13 2019

Overall trend in the forecast looks good. Will continue to mention
best threat of thunder along and east of the I94 corridor this
afternoon into the evening as the weak surface low/front moves
southeast. Will likely see at least brief heavy rain with the
stronger cells and perhaps some hail/strong wind gusts as well,
especially from east central MN into southeast MN into the
evening. MVFR cigs likely as the upper low moves in and winds
turn more NW into tonight. May see IFR cigs/FG develop,
especially across far southern MN later tonight. SREF probs not
too high but the possibility is there. May be stratus deck with
dense fog but not expected to be widespread. SHould see cigs lift
into Wednesday morning becoming VFR.

KMSP...
Best timing for convection 21z-24z with lingering -shra threat
into the early evening. Should see brief IFR vsbys with heavy rain
with the stronger convection. MVFR cigs likely following the rain
with winds shifting more N overnight. Expect overall MVFR cigs to
lift to VFR for Wednesday afternoon.

/OUTLOOK FOR KMSP/
Wed night...VFR. Wind NE 5-10 kts.
Thu...VFR. Chc MVFR/TSRA overnight. Wind W 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...ETA
AVIATION...DWE
Hazardous weather outlook, Aug 13, 12:22 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Tue Aug 13 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1222 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms can be expected this afternoon into
tonight over much of central Minnesota through western Wisconsin.
There is a Marginal risk for severe thunderstorms from central
Minnesota into western Wisconsin. The main hazards are large hail,
damaging winds and heavy rain, but an isolated tornado cannot be
ruled out, especially along the I94 corridor this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible at times
starting Thursday and continuing into early next week. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed may be needed in central
Minnesota and western Wisconsin this afternoon into tonight.

In the hours before

Local storm report, Aug 13, 3:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             ELYSIAN                 44.20N 93.67W
08/13/2019  E1.00 INCH       LE SUEUR           MN   TRAINED SPOTTER

&&

TDK
Local storm report, Aug 13, 4:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     2 SSE LEMOND            43.95N 93.37W
08/13/2019                   STEELE             MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 13, 4:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          2 S LEMOND              43.95N 93.38W
08/13/2019  UF1              STEELE             MN   TRAINED SPOTTER

            PHONED IN REPORT OF BRIEF ROPE TORNADO.

&&

CTG
Local storm report, Aug 13, 4:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FUNNEL CLOUD     1 E ELLENDALE           43.87N 93.28W
08/13/2019                   STEELE             MN   TRAINED SPOTTER

            PHONED IN REPORT.

&&

CTG
Local storm report, Aug 13, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          3 NNW ELLENDALE         43.91N 93.33W
08/13/2019                   STEELE             MN   TRAINED SPOTTER

            PHONED IN REPORT OF CORN DAMAGE.

&&

CTG
Special weather statement, Aug 13, 4:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT Tue Aug 13 2019

MNZ060>063-070-132245-
Anoka-Washington-Dakota-Hennepin-Ramsey-
455 PM CDT Tue Aug 13 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENNEPIN...
NORTHERN DAKOTA...SOUTHEASTERN ANOKA...WASHINGTON AND RAMSEY
COUNTIES...

At 455 PM CDT, strong thunderstorms were clustered over Roseville, or
near Minneapolis, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Blaine, Minnetonka and Edina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4521 9275 4519 9277 4511 9274 4506 9280
      4503 9276 4497 9277 4494 9275 4490 9278
      4482 9277 4474 9281 4475 9298 4489 9339
      4511 9349 4525 9276
TIME...MOT...LOC 2155Z 252DEG 28KT 4501 9318

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:51 AM CDTDense Fog AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Kandiyohi, Le Sueur and 10 more6 hr
Aug 13, 1:40 PM CDTSpecial Weather StatementMPXDouglas, Kandiyohi, McLeod, Meeker, Renville, Sibley and 2 more2 hr
Aug 13, 1:52 PM CDTTornado WarningMPXKandiyohi25 min
Aug 13, 2:53 PM CDTSpecial Weather StatementMPXNicollet37 min
Aug 13, 3:04 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns30 min
Aug 13, 3:07 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca38 min
Aug 13, 3:12 PM CDTTornado WarningMPXBlue Earth, Le Sueur19 min
Aug 13, 3:25 PM CDTTornado WarningMPXBlue Earth, Le Sueur, Waseca17 min
Aug 13, 3:35 PM CDTSevere Thunderstorm WarningMPXWaseca25 min
Aug 13, 3:38 PM CDTTornado WarningMPXWaseca37 min
Aug 13, 4:00 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca25 min
Aug 13, 4:15 PM CDTTornado WarningMPXSteele, Waseca30 min
Aug 13, 4:19 PM CDTSevere Thunderstorm WarningMPXHennepin41 min
Aug 13, 4:43 PM CDTTornado WarningMPXFreeborn, Steele32 min
Aug 13, 4:55 PM CDTSpecial Weather StatementMPXRamsey, Washington50 min
Aug 13, 5:09 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue32 min
Aug 13, 5:20 PM CDTFlash Flood WarningMPXDakota, Ramsey, Washington3 hr
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningMPXGoodhue29 min
Aug 13, 5:44 PM CDTTornado WarningMPXGoodhue20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.